MAUDE Adverse Event Report: SMITH & NEPHEW, INC. DISPOSABLE BL 4.5MM FR ELITE; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. DISPOSABLE BL 4.5MM FR ELITE; SAW, POWERED, AND ACCESSORIES
Catalog Number 7210499
Medical Device Problem Code Flaked (1246)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 12/15/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a shoulder arthroscopy, the full radius elite blade no longer worked properly and "flakes" were seen on the screen.An arthroscopic lavage was applied in the shoulder, and removed as much of the flake as possible, but residue was still present.The procedure was completed with a delay of less than 30 minutes using a smith and nephew back up device.No further complications were reported.
 
Additional Manufacturer Narrative
H10: internal complaint reference number: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: the reported device was received for evaluation.A visual inspection revealed that the device was returned in original packaging with the batch number of the complaint on the label.The color scheme of the device matches the print.There are heavy scoring/grooves, in multiple areas, on the inner blade caused by debris caught between the inner and outer blade during use.This is scoring on the inside window of the outer blade from debris.The teeth on the blade are still sharp and bio debris is present.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical review states that due to the limited information provided, a clinical root cause of the reported flaking of the full radius elite blade cannot be determined.The patient impact is the blade residue remaining inside the patient.The blade is not intended for long term internal exposure, and long-term implantation data is not available.The patient impact is possible micro-motion and/or migration, and possible local irritation/discomfort.The root cause has been associated with unintended use of the device.Factors that could have contributed to the failure include excessive side-loading and minimal irrigation.No containment or corrective actions are recommended at this time.
 
Event or Problem Description
It was reported that during a shoulder arthroscopy, the full radius elite blade no longer worked properly and "flakes" were seen on the screen.An arthroscopic lavage was applied in the shoulder, and removed as much of the flake as possible, but there were still metal pieces left inside the patient.The procedure was completed with a delay of less than 30 minutes using a smith and nephew back up device.No further complications were reported.

Brand Name
DISPOSABLE BL 4.5MM FR ELITE
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18530643
Report Number1219602-2024-00129
Device Sequence Number12450337
Product Code HAB
UDI-Device Identifier03596010494764
UDI-Public03596010494764
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/05/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number7210499
Device Lot Number51103590
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/03/2024
Supplement Date Received by Manufacturer02/28/2024
Initial Report FDA Received Date01/17/2024
Supplement Report FDA Received Date03/05/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/04/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown